I’ve been taking metformin since I was diagnosed with type 2 in 2001. So far, so good… it’s been 10 years and I’ve never had a problem with it.
I started having stomach issues about 3 months ago. I went through some tests and an EGD showed there is some kind of irritation in my duodenum, so the doctor put me on an acid reflux diet. I’m following directions, but my stomach is still upset almost all the time. When I told my endo about it, he said it’s unlikely for the metformin to upset my stomach after so many years of taking it. He suggested that, if I want to, he can switch me to Januvia.
The way I understand it, Januvia will make my pancreas produce more insulin and I’m insulin resistant, so that makes me kind of worried. I guess I’m too familiar with the mechanism of action of the metformin (which inhibits the production of glucose in my liver and increases insulin sensitivity).
I would like to get some patient input before I make a decision. I’m due for an appointment with my PCP to check on the stomach issues. She was suspecting gastroparesis, but I didn’t go for test. Hopefully it’s not the metformin.
I take Januvia and Met but so far haven’t had any stomach issues
I was prescribed Januvia but didn’t take it after doing some research on it. You can read about it on the Diabetes Update website, written by our own Jenny: http://diabetesupdate.blogspot.com/2007/08/some-disturbing-news-about-januvia.html
One of the problems with Januvia is that it is a very new drug and the mechanism is not fully understood. Metformin is extremely safe because it has been around for so many years. I think you are right to be cautious. Check out jenny’s site and search for several thorough articles she has written.
I’ve been on Januvia for about a year, and so far so good. My numbers are great, and it really does help curb the appetitie for weight loss. I’ve not had any problem with my stomach with it. More problems with my stomach and metformin than the Januvia. Hope it all works out for you…give it a try and if it doesn’t get you the results and does cause problems, be sure to let your doc know this is a trial period…no one need a stomach problem and this.
I’ve been on januvia for several months now. It has kept my numbers pretty low. A1c was 5.2 last time. The only side effect was that it kind of messed with my sinuses on and off for a while. So far so good.
I just start on Januvia once daily, I am only taking it until I go on insulin, this has brought my sugar down below 200, but I am going to get a second opinion. My doctor didn’t say let’s try on some other medicine, he said take Januvia to get your sugar down, and you are going on insulin. I have been a diabetic since April, 2010, I got it under control, but all of a sudden it went up, I am continuing to lose weigh. My doctor (GP) say I have to go on insulin to get it under control. I am going to make an appointment with a diabetes doctor, and get his opinion.
I used Januvia for seven months. Now I’m off that, but will pop a pill if I happen to overeat carbs. The only problem I thought I had with it was sinus related and that’s if I had a second pill too close to when I had a first one (say I ate one in evening and next day I have it in the morning). Now I’m not so sure I ever had a side effect cuz I’m still having sinus issues now and then even though there’s no drugs to blame.
I take both of them together. I’ve been on Met for about two years, and used it in tandem with ibprofen for arthritic pain. I too have developed a stomach problem with them, and dropped the IB…but now I do have to be sure that I eat before taking the met, not just drink something. Januvia has been a lifesaver for me, I gained great weight with other meds I was taking, and needed to find one that allowed better weight loss, Januvia has done it, and lowered my BS’s. I guess with all the meds I have been on, I have to be sold on it, before I will be consistent with it. I have had those that I wasn’t sold on, and didn’t take them as I should have, and that caused problems, so make sure that you have time to talk to her about it, about your stomach problems and what else could be causing it, ask for a long appt. and write your concerns down.
Yeah, Januvia does seem to be an appetite suppressor although it isn’t promoted as such. Now that I have been off it for a while, I am more constantly hungry.
Hi. Yes I was on Januvia. I couldn’t stand it. It did absoultly NOTHING to lower my numbers all it did for me was give me a huge headache! I know everybody is different and what works for some might not work for others. I finally got off the Januvia because my numbers were too high. I now take insulin and that’s been working wonderfully for me. My numbers are now close to perfect! I never thought id be able to say that but now I can. No for me januvia was awful and it was worthless. But as I mentioned what works for some might not work for others because we are all different. I wish you the very best of luck and hope it continues to work for you! God bless!
Januvia can cause cancer. It may inhibit the immune system.
I used to take Januvia and metformin, I loved my Januvia but my insurance quit covering it and I couldn’t afford it. Now I am on insulin. All I can say is if I could go back to just met and januvia I would!
Can you back that up with research? I would like to know cause my sister is on it
Jenny has a good post on this on her website. http://diabetesupdate.blogspot.com/2007/06/januvia-and-melanoma.html
I think there is evidence that Januvia causes imflammation and increases insulin resistance. Jenny has a good discusiion here at www.phlaunt.com/diabetes/18538604.php
This is okay, but I guess I was looking for medical research facts.
Thank you though.
Jenny 's site is very well researched. If you look at it you will see that she reads the scientific reports and critiques them. There are several blog posts where she reviews the most recent medical research.
Check out this post, for example:
More Research Shows Januvia and Glinides Inhibit Tumor Suppressor Gene DPP-4
I am on Met and Januvia. The benefits for me with Januvia is that it inhibits my appetite, most of the meds I had been taking for my diabetes had as a second or third side effect “may cause weight gain”. I’ve lost 70+ lbs, and don’t want to go back to weighing more…as I have about 40 left to go. I have been on Met for over a year, and I can say that after changing a arthritic med, the met did start to irritate my stomach, diahrea, vomiting after eating, etc. Not a pretty picture. So I am in the process of changing to Janumet a combo of Januvia and Met. I don’t want to give up the Januvia, much like you don’t want to give up the met., but I can’t stand the thought of the nausea anymore. Januvia did the trick for me as far as getting my numbers started down again…and without any side effects.
i’ve been on januvia for a couple of years and it worked very well for me. no tummy issues
I take Januvia, but I’m probably not the one to ask. I’m allergic to Sulfa so that eliminated several meds and since I have SEVERE gluten-sensitivity I was VERY reluctant to try metformin. I was also only diagnosed 2 months ago, and not entirely sure that Type 2 is accurate. All of that aside. . . I haven’t had any issues with the Januvia and my bg came down relatively quickly, but if I’m LADA it was for an entirely different reason.